Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 6:58 PM CDT for Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 6:58 PM CDT (23:58 UTC)
- Expired
- Apr 20, 2001, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:05 PM CDT | Thunderstorm Wind 61 E | St Francis, KS | |
| Apr 20, 7:10 PM CDT | Thunderstorm Wind 52 E | Haigler, NE | |
| Apr 20, 7:15 PM CDT | Thunderstorm Wind 70 E | Parks, NE | Many trees and power lines were knocked down across Dundy County. |
| Apr 20, 7:25 PM CDT | Thunderstorm Wind 85 E | Benkelman, NE | Many uprooted trees, damaged buildings, and loss of power due to straight-line winds. One barn was totally destroyed with debris scattered at least 300 feet. Damage unknown in and around Benkelman. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3264 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 202359 SVRGLD KSC023-181-NEC057-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 558 PM MDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA CHEYENNE COUNTY IN NORTHWEST KANSAS SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM MDT (800 PM CDT) * AT 558 PM MDT (658 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF HAIGLER TO 15 MILES SOUTH OF KANORADO...OR FROM 5 MILES NORTHEAST OF WRAY TO 16 MILES SOUTHEAST OF BURLINGTON... MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HAIGLER...RULETON AT 610 PM MDT ST. FRANCIS AT 720 PM CDT GOODLAND...WHEELER AT 725 PM CDT (625 PM MDT) EDSON...PARKS AT 630 PM MDT BENKELMAN...BIRD CITY AT 740 PM CDT (640 PM MDT) ANOTHER LOCATION IN THIS WARNING IS...MAX. HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LAT...LON 4034 10204 3913 10205 3914 10142 4034 10140 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 20, 4:10 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
In the hours before
Special weather statement, Apr 20, 4:00 PM CDT, 2 hours 58 minutes before
KSZ003-004-015-016-NEZ081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. O$$ BULLER
Local storm report, Apr 20, 4:57 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM 30 NW KIT CARSON CO NON TSTM WINDS
04/20/01 CHEYENNE 62 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.
0330 PM GOODLAND KS 60 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0330 PM 12 N WHEELER KS 60 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0332 PM 8 N GOODLAND KS 50 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM (GLD)RENNER FLD GOODLAND KS 62 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM GOODLAND KS 72 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0350 PM BENKELMAN NE .75 INCH HAIL
04/20/01 DUNDYLocal storm report, Apr 20, 5:45 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM COLBY KS 64 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0405 PM COLBY KS 60 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0405 PM 6 SE PALISADE NE .75 INCH HAIL
04/20/01 HITCHCOCK
0410 PM COLBY KS 70 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0417 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK
0420 PM 7 N ATWOOD KS 65 MPH TSTM GUST
04/20/01 RAWLINS REPORTED BY STORM
SPOTTER.
0420 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS
0425 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS 6-8 INCH TREE LIMBS
DOWN.REPORTED BY STORM
SPOTTER.
0430 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK REPORTED BY STORM
SPOTTER.
0440 PM OBERLIN KS 70 MPH TSTM GUST
04/20/01 DECATUR SPRINKLERS OVER TURNED
AND MAILBOXS DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0445 PM OBERLIN KS 75 MPH TSTM GUST
04/20/01 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Apr 20, 4:35 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Apr 20, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 54 min |
| Apr 20, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Apr 20, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan, Thomas | 62 min |
| Apr 20, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| Apr 20, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 62 min |
| Apr 20, 5:22 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 53 min |
| Apr 20, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.